Gastroesophageal reflux disease (GERD) is a digestive illness that affects the ring of muscle between the esophagus and the stomach. Many people suffer from heartburn or stomachache due to GERD. Doctors believe this disorder might be caused by having a condition called hiatal hernia. Most of the time, discomfort can be relieved through diet and lifestyle changes. However, some people require medication or surgery. Vitamin and Mineral Deficiencies Proton pump inhibitors (PPI) are the greater choice in the treatment of GERD.
Although these types of medications provide temporary relief to the patient, they may be causing nutrient deficiencies.
PPIs have related to an increased risk of vitamin and mineral deficiencies impacting vitamin B12, vitamin C, calcium, iron and magnesium metabolism. The risks are low in the general population, but may be outstanding in aging and underweight patients. Sadly, there is not enough evidence to recommend repetitive screening or supplementation for these possible vitamin and mineral deficiencies in patients on either short- or long-term PPI therapy (Publishing, 2017).
Side Effects GERD medications can cause occasional side effects such as nausea and headaches. This is common with most medications in general. Many patients and doctors have wondered if suppressing stomach acid secretion for long periods of times might have accidental consequences. Studies show that reducing stomach acid can lead to infections because it lowers a barrier to organisms. Aspiration of germ-laden stomach fluid into the lungs may cause pneumonia.
Also, PPIs might affect the body’s absorption of calcium, which could lead to osteoporosis and fractures.
“Continuous use of PPIs for five years resulted in excess risk of hip fractures. At seven years, there was an association with all kinds of osteoporosis-related fractures” reported University of Manitoba researchers (Heidelbaugh, 2013). I am a strong believer of the power of proper nutrition and healthy habits to battle and defeat many disorders and conditions. Sometimes the medications we take to relieve a temporary discomfort may have a lasting negative affect in our bodies. Abusing or overusing certain medications may be detrimental to our health. By simply reducing inappropriate prescribing of PPIs and changing one’s diet we can minimize the potential risk of vitamin and mineral deficiencies, as well as long term side effects.